Kansas, 2009

Tornadoes and Flash Flood in Kansas, July 20 to 21, 2009

July 20 to 21, 2009 · NWS ICT · 53 events in 15 counties and zones

A cold front and associated upper level disturbance triggered widespread severe thunderstorms across central, south-central and southeast Kansas during the evening and overnight hours of July 20th. The following are some highlights from the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$1.5 million
Crop damage
$1.0 million
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cold front and associated upper level disturbance triggered widespread severe thunderstorms across central, south-central and southeast Kansas during the evening and overnight hours of July 20th. The following are some highlights from the event. Three relatively minor and short-lived tornadoes touched down in Kingman, Barton and Butler counties, producing no known damage. The supercell that spawned the Kingman county tornado dove southeast, spreading a narrow swath of golfball to baseball size hail and 60 to 70 mph winds across northern and eastern portions of Harper county, along a line from roughly Runnymede to Danville to Freeport. Localized property and especially crop damage was extensive, particularly to the corn, soybean and milo crop. Over Butler county, a squall line spread 70 to 80 mph winds across the El Dorado area, overturning two camper trailers and downing numerous large trees at the Shady Creek Campground on the east side of El Dorado Lake. Finally, 70 mph winds heavily damaged two grain bins north of Winfield, as a squall line surged south across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 20, 5:42 PM CST, 1 minute earlier.

Area forecast discussion, Jul 20, 5:42 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT MON JUL 20 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS
EVENING...AS AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE
NORTHWEST INTERACTS WITH A FEW FRONTAL BOUNDARIES ACROSS THE AREA.
STRONG/SEVERE THUNDERSTORMS WILL BE POSSIBLE. LATER THIS
EVENING/OVERNIGHT...STORMS OVER NORTHWEST KS AND/OR NE MAY
CONSOLIDATE INTO A THUNDERSTORM COMPLEX OR TWO AND SURGE SOUTHEAST
ACROSS THE AREA...INCREASING THE DAMAGING WIND THREAT. WILL
CONTINUE TO MONITOR RADAR TRENDS AND ADD TEMPO GROUPS FOR
THUNDERSTORMS AS NEEDED. STOUT NORTHERLY WINDS WILL PREVAIL LATE
TONIGHT-TOMORROW...ALONG WITH THE POTENTIAL FOR MVFR CIGS
SPREADING SOUTHEAST ACROSS THE AREA.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT MON JUL 20 2009/

DISCUSSION...
MAIN FORECAST CHALLENGES WILL FOCUS ON AN ACTIVE NORTHWEST FLOW
REGIME AND TIMING OF PRECIPITATION CHANCES FOR CENTRAL AND
SOUTHEAST KANSAS THROUGH THE WORK WEEK.

TONIGHT
CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS A COUPLE SHORT WAVES
MOVING SOUTHEAST VIA UPPER NORTHWEST FLOW WITH ONE WAVE NOW OVER
NEBRASKA...AND A SECOND MORE ROBUST WAVE APPROACHING THE WESTERN
DAKOTAS. THE FIRST WAVE WAS SPARKING OFF SOME ACTIVITY THIS
AFTERNOON OVER EASTERN SECTIONS OF KANSAS/NEBRASKA...AND COULD
HELP INITIATE MORE STORMS THIS EVENING FURTHER TO THE WEST.
MEANWHILE...THE SECOND MORE ROBUST WAVE WILL CONTINUE TO RACE
SOUTHEAST AND SHOULD GENERATE MORE ACTIVITY TO THE NORTH WHICH WILL
THEN SPREAD SOUTHWARD INTO KANSAS TONIGHT. THE STRENGTH OF THE
MID-UPPER LEVEL WINDS IN COMBINATION WITH STRONG LOW LEVEL STORM
RELATIVE INFLOW WINDS COULD RESULT IN A SEVERE FORWARD PROPAGATING
MCS LATE TONIGHT...WITH THE EASTERN HALF OF KANSAS GREATEST AT
RISK FOR DAMAGING WINDS. SOME AREAS COULD ALSO SEE SOME HEAVY
RAINFALL TONIGHT BUT DUE TO EXPECTED FORWARD SPEED OF THE MCS THIS
WOULD MAKE HEAVY RAINFALL MORE ISOLATED.

TUE-THUR
PRECIPITATION ACTIVITY WILL GRADUALLY SHIFT EAST AND SOUTH OF AREA
TUESDAY MORNING WITH A COOLER SUMMER DAY IN STORE FOR KANSAS.
WEDNESDAY LOOKS TO START OFF WITH PLEASANT WEATHER CONDITIONS
DURING THE DAYTIME HOURS BEFORE THE NEXT WEATHER IMPULSE TRACKS
SOUTHEAST ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT. THIS WAVE
COULD GENERATE ANOTHER ROUND OF NORTHWEST FLOW PRECIPITATION FOR
WEDNESDAY NIGHT INTO THURSDAY MORNING...AS MODELS SHOW ISENTROPIC
LIFT INCREASING WEDNESDAY NIGHT IN THE 310-315K LAYER. THE ACTIVE
PATTERN WILL CONTINUE FOR THURSDAY NIGHT AS YET ANOTHER WAVE
PROGGED BY THE MODELS TRACKS SOUTHEAST VIA NORTHWEST FLOW.

EXTEND: FRI-MON
LATEST MODEL TRENDS IN GFS ENSEMBLES/ECMWF MODEL SHOW PRONOUNCED
UPPER TROUGH AXIS REMAINING ANCHORED OVER THE GREAT LAKES
REGION...THUS KEEPING THE CENTRAL PLAINS IN A NORTHWEST FLOW REGIME
ALOFT WITH HIGH CONFIDENCE OF TEMPERATURES AT OR BELOW
CLIMATOLOGICAL JULY VALUES. A COLD FRONT LOOKS TO MOVE SOUTHWARD
ACROSS THE AREA ON FRIDAY WITH COOLER TEMPERATURES TO FOLLOW FOR THE
WEEKEND. BEST CHANCES FOR PRECIPITATION WILL BE ON FRIDAY/FRIDAY
NIGHT WITH THE FRONTAL BOUNDARY. PRECIPITATION CHANCES LOOK LESS
FAVORABLE FOR THE WEEKEND...BUT ANY WEAK IMPULSE DROPPING SOUTHEAST
IN THE NORTHWEST FLOW REGIME(WHICH MODELS WOULD HAVE A DIFFICULT
TIME PICKING UP THIS FAR OUT IN TIME) COULD BACK THE MID-LEVEL WINDS
AND CREATE ENOUGH ISENTROPIC LIFT TO SPARK OFF SOME ACTIVITY. WE
WILL HOLD ONTO SMALL PRECIPITATION CHANCES FOR SATURDAY BUT KEEP
THINGS DRY FOR SUNDAY-MONDAY.

JAKUB

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
CONVECTIVE COMPLEX ACROSS ERN KS CONTINUES TO WANE AT THIS TIME
..BUT CONVECTION NORTHWEST OF KCNU HAS INTENSIFIED SOME.  SO WILL
KEEP A TEMPO GROUP FOR TSRA IN THIS TAF FOR THE AFTERNOON HOURS AS
SOME MORE CONVECTION WILL DRIFT SOUTHEAST.  THE REST OF THE TAF
SITES WILL SEE VFR CONDITIONS FOR THE REST OF THE DAYLIGHT HOURS.

AS SUNSET APPROACHES...FOCUS BEGINS TO SHIFT TO THE NORTH OR NW OF
THE KRSL/KSLN TAF SITES.  CONVECTION LOOKS TO REDEVELOP IN THIS AREA
AND DIVE SOUTH TOWARDS CENTRAL KS AFTER 00Z/TUE.  THIS CONVECTION
LOOKS TO PROPAGATE SOUTH DURING THE 04-09Z/TUE TIME FRAME...BUT
TIMING IS UNCERTAIN. WILL CERTAINLY GO WITH A TEMPO GROUP FOR TSRA
IN KRSL/KSLN FOR NOW...BUT WILL GO WITH A VCTS IN KHUT/KICT FOR LATE
THIS EVENING TO COVER THIS CHANCE...BUT NOT CERTAIN ENOUGH IN TIMING
TO INCLUDE A TEMPO GROUP FOR KICT/KHUT JUST YET.  WILL EVENTUALLY
SEE CONVECTION DRIFT SOUTH AND EAST INTO THE KCNU TAF AFTER
06Z/TUE...SO WILL INCLUDE A VCTS IN THIS LOCATION LATE TONIGHT.
MODEL SOUNDINGS HINT AT SOME MVFR CEILINGS POSSIBLY HANGING
AROUND CENTRAL AND SOUTH CENTRAL KS TAF SITES EARLY ON TUE AFTER
CONVECTION MOVES OUT. NOT ALOT OF CONFIDENCE IN THIS
DEVELOPING...BUT WILL AT LEAST INCLUDE A SCATTERED CLOUD MENTION
AROUND 2500 FEET FOR NOW.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  83  63  87 /  70  20  10  10
HUTCHINSON      65  82  62  87 /  60  10  10  10
NEWTON          65  82  62  86 /  80  20  10  10
ELDORADO        66  81  60  86 /  90  30  10  10
WINFIELD-KWLD   68  83  63  88 /  70  20  10  10
RUSSELL         64  83  60  88 /  60  10  10  10
GREAT BEND      64  83  61  88 /  60  10  10  10
SALINA          64  82  61  87 /  80  10   0  10
MCPHERSON       65  82  61  87 /  70  20  10  10
COFFEYVILLE     68  82  62  87 /  90  60  10  10
CHANUTE         67  81  61  85 /  90  60  10  10
IOLA            66  81  60  85 /  90  60  10  10
PARSONS-KPPF    67  81  62  86 /  90  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 20, 3:13 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT MON JUL 20 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
413 PM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP OVER NEBRASKA AND SPREAD SOUTHWARD TOWARDS
CENTRAL KANSAS THIS EVENING...AS A COLD FRONT MOVES SOUTH ACROSS
THE REGION. THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
OVERNIGHT...AND COULD MERGE INTO LARGE COMPLEX OF STORMS WHICH
WOULD THEN MOVE SOUTHEAST ACROSS KANSAS. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE THROUGH THE LATE EVENING HOURS...HOWEVER
DURING THE OVERNIGHT HOURS DAMAGING WINDS AND HEAVY RAINFALL WITH
LOCALIZED FLOODING WILL BECOME THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE DURING THE EARLY MORNING HOURS ON TUESDAY...MAINLY
ACROSS SOUTHERN KANSAS.

ADDITIONAL THUNDERSTORM CHANCES WILL BE POSSIBLE FOR WEDNESDAY
NIGHT THROUGH SATURDAY ACROSS THE REGION...AS UPPER LEVEL WEATHER
DISTURBANCES SLIDE SOUTHEASTWARD ACROSS THE CENTRAL PLAINS. STRONG
TO MARGINALLY SEVERE STORMS ARE POSSIBLE FOR FRIDAY AND FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE BE NEEDED ACROSS CENTRAL AND
SOUTHERN KANSAS TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

In the hours before

Special weather statement, Jul 20, 5:05 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT MON JUL 20 2009

KSZ067-082-202345-
KINGMAN-RENO-
605 PM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PENALOSA...OR 11 MILES NORTHWEST OF
KINGMAN...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 20, 5:25 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT MON JUL 20 2009

KSZ053-210000-
CHASE-
625 PM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF WILSEY...OR 13 MILES NORTHWEST
OF COTTONWOOD FALLS...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS
Special weather statement, Jul 20, 5:32 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT MON JUL 20 2009

KSZ032-047-210000-
BARTON-RUSSELL-
632 PM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES...

AT 632 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES NORTH OF GALATIA...OR 13 MILES SOUTH OF RUSSELL...AND MOVING
EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 20 hail, 3 tornado, 1 flash flood. Local standard time, as filed.

Hail, Russell

When
July 20, 5:43 PM CST
Where
Russell County, 5.78 mi WSW of Milberger
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.690, -99.020

Tornado, Kingman

When
July 20, 6:09 PM CST to 6:11 PM CST
Where
Kingman County, 2.19 mi E of Rago to 3.1 mi E of Rago
Rating
EF0
Path length
2.03 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
37.450, -98.040

A rope tornado touched down a few miles east to southeast of Rago in an open field.

Thunderstorm Wind, Kingman

When
July 20, 6:20 PM CST
Where
Kingman County, 6.03 mi E of Rago
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.450, -97.970

A wind gust of 60 mph was reported by law enforcement.

Hail, Ellsworth

When
July 20, 6:21 PM CST to 6:25 PM CST
Where
Ellsworth County, 3.1 mi WNW of Wilson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.838, -98.523

Dime to quarter size hail was reported just south of I-70 between Dorrance and Wilson.

Hail, Chase

When
July 20, 6:26 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
0.88 in hail
Reported by
Public
Coordinates
38.370, -96.540

Hail, Ellsworth

When
July 20, 6:26 PM CST
Where
Ellsworth County, 3.5 mi NE of Wilson
Measured
1.75 in hail
Reported by
Public
Coordinates
38.860, -98.430

The hail nearly covered the ground.

Hail, Lincoln

When
July 20, 6:32 PM CST
Where
Lincoln County, 11.85 mi S of Sylvan Grove
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.849, -98.393

The hail occurred at exit 209 on I-70.

Thunderstorm Wind, Kingman

When
July 20, 6:39 PM CST
Where
Kingman County, 6.03 mi E of Rago
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.450, -97.970

A trained spotter estimated 60 mph winds 6 miles east of Rago.

Tornado, Barton

When
July 20, 6:45 PM CST to 6:46 PM CST
Where
Barton County, 0.69 mi S of Olmitz to 0.76 mi SSE of Olmitz
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
38.510, -98.930

The tornado touched down briefly in an open field.

Thunderstorm Wind, Harper

When
July 20, 6:45 PM CST to 7:40 PM CST
Where
Harper County, 2.2 mi E of Runnymede to 4.35 mi NE of Bluff City
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
37.350, -97.890

A supercell moved southeast across northern and eastern portions of Harper county, producing a swath of golfball to baseball size hail and 60 to 70 mph winds from just east of Runnymede, southeast through the Danville and Freeport areas. A narrow swath of intense damage occurred, including uprooted trees, shattered car and building windows, at least three damaged irrigation systems, a damaged stock show trailer, structural and roof damage to several barns and homes, damage to various sheds and outbuildings, and devastating crop damage to soybeans, milo and corn. Additionally, a camper trailer was thrown into a field near Danville, and a railroad crossing was blown down just east of Danville. Property and crop damage monetary amounts incurred were $300 thousand and $1 million, respectively, but have been officially entered under the corresponding Hail Storm Data report. The Harper Advocate and Hutchinson News contributed to this narrative.

Hail, Harper

When
July 20, 6:45 PM CST to 7:40 PM CST
Where
Harper County, 2.2 mi E of Runnymede to 4.35 mi NE of Bluff City
Measured
3 in hail
Property damage
$300,000
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
37.350, -97.890

A supercell moved southeast across northern and eastern portions of Harper county, producing a swath of golfball to baseball size hail and 60 to 70 mph winds from just east of Runnymede, southeast through the Danville and Freeport areas. A narrow swath of intense damage occurred, including uprooted trees, shattered car and building windows, at least three damaged irrigation systems, a damaged stock show trailer, structural and roof damage to several barns and homes, damage to various sheds and outbuildings, and devastating crop damage to soybeans, milo and corn. Additionally, a camper trailer was thrown into a field near Danville, and a railroad crossing was blown down just east of Danville. Property and crop monetary damage amounts are rough estimates. The Harper Advocate and Hutchinson News contributed to this narrative.

Hail, Lincoln

When
July 20, 6:46 PM CST
Where
Lincoln County, 10.71 mi SSE of Vesper
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.880, -98.230

Hail, Barton

When
July 20, 6:49 PM CST
Where
Barton County, 4.32 mi W of Hoisington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.850

Hail, Barton

When
July 20, 6:51 PM CST
Where
Barton County, 3.85 mi E of Heizer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.430, -98.810

Hail, Barton

When
July 20, 6:54 PM CST
Where
Barton County, 2.27 mi ESE of Heizer
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.410, -98.840

Hail, Harper

When
July 20, 7:02 PM CST
Where
Harper County, 1.65 mi W of Danville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.284, -97.930

Hail covered the ground. Reported by a KAKE TV storm chaser.

Thunderstorm Wind, Harper

When
July 20, 7:04 PM CST
Where
Harper County, 1.69 mi W of Danville
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.283, -97.930

Reported by a KAKE TV storm chaser.

Hail, Kingman

When
July 20, 7:09 PM CST
Where
Kingman County, 4.41 mi NW of Norwich
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.500, -97.900

Hail, Barton

When
July 20, 7:18 PM CST
Where
Barton County, 5.13 mi SE of Dundee
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.270, -98.810

Hail, Barton

When
July 20, 7:27 PM CST to 7:29 PM CST
Where
Barton County, 4.04 mi ESE of Dundee
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.300, -98.810

Hail, Sumner

When
July 20, 7:33 PM CST to 7:50 PM CST
Where
Sumner County, 6.65 mi W of Caldwell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.040, -97.720

Thunderstorm Wind, Butler

When
July 20, 8:18 PM CST
Where
Butler County, 7.25 mi NNW of El Dorado Res
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.970, -96.860

Reported by Butler County Emergency Management.

Hail, Marion

When
July 20, 8:27 PM CST
Where
Marion County, 0.69 mi S of Florence
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.240, -96.930

Thunderstorm Wind, Butler

When
July 20, 8:43 PM CST
Where
Butler County, 4.4 mi SE of El Dorado Res
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -96.770

Reported by Butler County Emergency Management.

Thunderstorm Wind, Greenwood

When
July 20, 8:50 PM CST
Where
Greenwood County, 0.54 mi E of Hamilton
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.980, -96.160

The strong winds downed tree limbs and knocked out power in Hamilton and surrounding areas.

Tornado, Butler

When
July 20, 9:02 PM CST to 9:05 PM CST
Where
Butler County, 2.97 mi SSW of Rosalia to 3.18 mi S of Rosalia
Rating
EF0
Path length
0.81 mi
Path width
150 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.780, -96.640

Minor damage occurred to a tree row.

Hail, Saline

When
July 20, 9:19 PM CST
Where
Saline County, 0.25 mi W of Assaria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.680, -97.605

Wind gusts to 50 mph occurred with the dime size hail.

Hail, Butler

When
July 20, 9:41 PM CST
Where
Butler County, Beaumont
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.650, -96.530

Thunderstorm Wind, Marion

When
July 20, 10:00 PM CST
Where
Marion County, 1.48 mi SSE of Lost Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.550, -96.960

Three-quarters of a barn roof along Highway 77 was torn off.

Hail, Greenwood

When
July 20, 10:04 PM CST
Where
Greenwood County, 2.15 mi NW of Piedmont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.640, -96.400

Thunderstorm Wind, Sedgwick

When
July 20, 10:23 PM CST
Where
Sedgwick County, 4.08 mi N of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.708, -97.444

Numerous tree limbs and power lines were downed throughout West Wichita. Westar Energy reported nearly 8000 residents without power.

Thunderstorm Wind, Sedgwick

When
July 20, 10:30 PM CST
Where
Sedgwick County, 1.72 mi N of Haysville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.595, -97.368

Building A at Campus High School sustained roof damage due to winds around 65 mph. Fences surrounding the school's tennis courts were also damaged, and numerous tree limbs were downed surrounding the school. The Haysville Sun-Times contributed to this narrative.

Thunderstorm Wind, Sedgwick

When
July 20, 10:39 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.510, -97.500

A KWCH storm chaser reported numerous tree limbs down and the power knocked out in the Clearwater area.

Thunderstorm Wind, Sedgwick

When
July 20, 10:43 PM CST
Where
Sedgwick County, 3.02 mi NW of Peck
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.510, -97.410

Four inch diameter tree limbs were downed.

Thunderstorm Wind, Butler

When
July 20, 10:45 PM CST
Where
Butler County, 2.74 mi E of Rose Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.570, -97.080

Four trees were downed across the road.

Thunderstorm Wind, Butler

When
July 20, 10:50 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.690, -96.980

Light poles were downed in Augusta. Report courtesy of KAKE TV.

Thunderstorm Wind, Butler

When
July 20, 10:52 PM CST
Where
Butler County, 0.82 mi WSW of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.816, -96.884

Reported on the west side of El Dorado.

Thunderstorm Wind, Butler

When
July 20, 10:53 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -96.860

Reported by Butler County Emergency Management.

Thunderstorm Wind, Butler

When
July 20, 10:55 PM CST to 11:00 PM CST
Where
Butler County, 2.02 mi SE of El Dorado Res
Measured
65 kt (75 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.854, -96.789

Severe straight-line winds from a squall line ravaged the Shady Creek Campground on the east side of El Dorado Lake. Numerous large trees were uprooted, campsites were damaged, and two camper trailers were overturned. Minor injuries were sustained.

Hail, Cowley

When
July 20, 11:01 PM CST
Where
Cowley County, 2.83 mi WSW of Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -97.050

Thunderstorm Wind, Cowley

When
July 20, 11:05 PM CST
Where
Cowley County, 4.1 mi NNE of Udall
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.434, -97.088

A building collapsed about one-half mile east of the intersection of 31st and 32nd Roads.

Thunderstorm Wind, Sumner

When
July 20, 11:09 PM CST
Where
Sumner County, 0.55 mi W of Wellington Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.320, -97.390

Reported by AWOS equipment at the Wellington Airport.

Thunderstorm Wind, Cowley

When
July 20, 11:10 PM CST
Where
Cowley County, 3.73 mi ENE of Udall
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.405, -97.060

A barn was destroyed near the intersection of 51st and 52nd Road.

Thunderstorm Wind, Cowley

When
July 20, 11:15 PM CST
Where
Cowley County, 5.1 mi S of Rock
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
37.376, -97.006

Large grain bins along Highway 77 about 5 miles south of Rock were heavily damaged. One grain bin collapsed completely, and the top half of another bin caved in substantially. Additionally, numerous trees were downed across mainly western portions of the county.

Thunderstorm Wind, Cowley

When
July 20, 11:15 PM CST
Where
Cowley County, 0.99 mi NW of Udall
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.390, -97.132

A barn roof was damaged just west of Udall.

Thunderstorm Wind, Cowley

When
July 20, 11:15 PM CST
Where
Cowley County, 2.02 mi NE of Udall
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.402, -97.096

A carport collapsed a few miles north of Highway 15 along 31st Road.

Thunderstorm Wind, Cowley

When
July 20, 11:20 PM CST
Where
Cowley County, 3.11 mi SSW of Udall
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.342, -97.150

A windmill was blown over about one-half mile south of 92nd Road along County Line Road.

Thunderstorm Wind, Cowley

When
July 20, 11:25 PM CST
Where
Cowley County, 5.41 mi W of Winfield
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.243, -97.078

Four utility poles were downed along Highway 160.

Thunderstorm Wind, Cowley

When
July 20, 11:25 PM CST
Where
Cowley County, 4.65 mi SE of Udall
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.332, -97.061

Three barns were destroyed near the intersection of 102nd and 51st road.

Thunderstorm Wind, Cowley

When
July 20, 11:25 PM CST
Where
Cowley County, 2.72 mi NNW of Winfield
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.288, -96.994

A car shed was destroyed about three-quarters of a mile east of Highway 77 on 132nd Road.

Thunderstorm Wind, Chautauqua

When
July 20, 11:35 PM CST
Where
Chautauqua County, 7.2 mi E of Cedar Vale
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.110, -96.370

Tree limbs were downed.

Thunderstorm Wind, Cowley

When
July 20, 11:35 PM CST
Where
Cowley County, 0.6 mi WSW of Winfield Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.166, -97.040

Measured by ASOS equipment at Strother Field Airport.

Flash Flood, Chautauqua

When
July 21, 1:40 AM CST to 8:00 AM CST
Where
Chautauqua County, 5.3 mi SSE of Niotaze to 4.65 mi W of Elgin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.999, -95.983

Prolonged very heavy rainfall during the predawn hours on the 21st resulted in numerous rural roads being flooded across the county. Rainfall amounts of 4 to 6 inches occurred across mainly the eastern two-thirds of the county. Property damage amounts are unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188374, 175317, 188376, 188377, 188378, 188379, 188380, 188381, 175320, 188382, 189115, 188383, 188384, 188386, 188387, 188388, 188389, 188390, 188393, 188395, 188396, 188410, 188411, 188412, 188424, 175319, 189219, 188427, 188430, 188432, 189218, 189220, 188435, 188436, 188437, 188444, 188438, 188439, 188440, 188441, and more.